Many people with M.E. tell us they often experience dizziness and feel off balance. Our Medical Advisor Dr Gregor Purdie looks at some possible causes, and remedies that might help.
Dizziness is a word used to cover a multitude of symptoms and requires careful consideration by your doctor. It is only then that a clear diagnosis can be made. Unfortunately, there are cases when, even after many investigations, it is not possible to come to a clear diagnosis.
Dizziness is very difficult to define. It can mean lightheadedness, a feeling of movement or swaying.
This could mean vertigo where there is a definite abnormal feeling of movement. It can be described as a spinning round feeling.
Only rarely is dizziness a sign of something seriously wrong, although it can be quite disabling. If you are experiencing dizziness or losing your balance, it should not just be put down to your M.E., and you should get it checked out fully by your GP.
It is important that your doctor listens to your story as that can be a strong guide to its cause. For example, vertigo would lead your doctor to check out your inner ear, or in rare cases to its connections within the brain. It is important for your doctor to know:
If it lasts seconds, then it could be what is called Benign Paroxysmal Positional Vertigo. If it lasts longer, even days, it can be associated with a respiratory infection. This is called Vestibular Neuronitis. It is probable that this can be associated with M.E.
If you notice loss of hearing with vertigo then it may be Menieres Disease, a condition of the inner ear.
If your blood pressure were to drop on becoming upright, dizziness can result. With Postural Orthrostatic Tachycardia Syndrome (POTS), the increased heart rate on standing can cause dizziness. This condition appears to be more common in people with M.E. than in the general population.
Irregular heart rhythms can cause dizziness. Anxiety and feelings of panic can bring on light-headed dizziness.
A medication review is important as some medications can cause light-headedness. One group of medications to consider are those for high blood pressure. It is wise to have your medications reviewed as part of your consultation. Medication changes may then resolve the issue.
People with M.E. have noted that it can be worse with an exacerbation of M.E.
What can we do about it?
Menieres Disease can be treated by medication. Prochlorperazine is the recommended medication and some antihistamines have a role to play. In serious attacks the medication may have to be given by injection. If attacks are frequent and disabling, then betahistine can be prescribed to help prevent further episodes.
Bed rest has been noted by people with M.E. to be of some value. In particular, people with Vestibular Neuronitis can respond to bed rest. If required, prochlorperazine or an antihistamine can be prescribed.
Benign Paroxysmal Positional Vertigo may need those same medications, but people can be trained in the Eplay Manoevre. This is a series of head movements that can help stop it returning.
POTS can be properly investigated and treated, as can irregular heart rhythms.
Amitriptyline and M.E.
Some of the people we help have expressed concerns about a recent study looking at whether anticholenergic drugs increased the risk of developing dementia. Among this class of medicines is Amitriptyline, a medicine commonly used by people with
M.E. to help manage their symptoms.
Our Medical Advisor Gregor Purdie comments:
“The study primarily was concerned with those drugs which strongly affected acetylcholine. These drugs include some antidepressants, drugs used for bladder problems and some drugs used in Parkinson’s disease.
“According to the NHS website, for people aged between 65 and 70, ten in 100 people are at risk of developing dementia in the next 15 years. For people who have taken one of those drugs, including Amitriptyline, the risk rises by an extra one to three people per hundred.
“The study advised doctors to be aware of this when discussing the risks and benefits of the medication. It also advised that further research needed to be undertaken. There have been no further studies published, but work is continuing, particularly looking at GP prescriptions.”
We will provide updates as and when further information emerges. The original study is reported in the British Medical Journal and can be viewed here.